Texas, 2011

Wildfire and Strong Wind in Texas, April 15, 2011

April 15, 2011 · NWS FWD · 3 events in 2 counties and zones

Strong winds gusting up to 50 mph damaged a 100-year old store in Denison and ripped the roof off the gym at Bridgeport High School. The strong winds also fanned a fire that burned a 100 year-old home outside of Decatur.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$316,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Strong winds gusting up to 50 mph damaged a 100-year old store in Denison and ripped the roof off the gym at Bridgeport High School. The strong winds also fanned a fire that burned a 100 year-old home outside of Decatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 15, 12:37 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 15, 12:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
137 PM CDT FRI APR 15 2011

.DISCUSSION...

17Z SFC OBS INDICATE DEEP SFC LOW OVER NORTHEASTERN KS CONTINUES
TO MOVE SLOWLY EAST EARLY THIS AFTERNOON. OK MESONET REPORTS WINDS
ON THE BACK SIDE OF THIS LOW PRESSURE SYSTEM SUSTAINED AT 30 TO 40
MPH WITH GUSTS TO 60 MPH. PEAK WIND GUSTS ACROSS NORTH TEXAS WILL
LIKELY TOP OUT BETWEEN 50 AND 55 MPH EARLY THIS AFTERNOON.
UNCERTAIN IF WINDS WILL GUST TO 60 MPH...WHICH WOULD REQUIRE A
HIGH WIND WARNING...DUE TO THE PRESSURE GRADIENT RELAXING SLIGHTLY
AS THE EASTERN KS LOW PRESSURE SYSTEM MOVES EAST INTO MO LATER
THIS AFTERNOON. IT IS STILL POSSIBLE THAT A HIGH WIND WARNING WILL
BE NEEDED FOR SOME COUNTIES NORTHWEST OF THE METROPLEX THIS
AFTERNOON AS DEEP MIXING MAY COMPENSATE FOR THE RELAXING PRESSURE
GRADIENT BY TRANSPORTING HIGHER MOMENTUM AIR DOWN TOWARDS THE SFC.
WILL CONTINUE TO MONITOR THE LATEST OBSERVATIONS THIS AFTERNOON
AND UPGRADE PORTIONS OF THE WIND ADVISORY TO A HIGH WIND WARNING
IF NECESSARY. REGARDLESS WINDS GUSTING TO 50 TO 55 MPH FOR AREAS
GENERALLY NORTH AND WEST OF THE METROPLEX WILL RESULT IN EXTREMELY
DANGEROUS FIRE WEATHER CONDITIONS AND MINOR DAMAGE IN THE FORM OF
DOWNED POWER LINES AND SMALL TREES.

DANGEROUS WILDFIRES HAVE ALREADY DEVELOPED IN STEPHENS...EASTLAND...
WISE AND PALO PINTO COUNTIES. THESE FIRES WILL LIKELY BE DIFFICULT
TO CONTAIN THROUGHOUT THE AFTERNOON HRS DUE TO THE VERY STRONG
WINDS AND LOW RELATIVE HUMIDITY VALUES IN PLACE. THESE FIRES WILL
LIKELY THREATEN LIFE AND PROPERTY TODAY...ESPECIALLY SOUTHEAST OF
THE WILDFIRES CURRENT LOCATION AS WINDS WILL PREFERENTIALLY CAUSE
FIRES TO SPREAD RAPIDLY IN THIS DIRECTION. EXPECT FIRE WARNINGS
AND EVACUATIONS WILL CONTINUE TO BE NECESSARY THIS AFTERNOON
ANYWHERE GRASS OR WILDFIRES DEVELOP. THIS EXTREMELY DANGEROUS FIRE
WEATHER SITUATION IS LIKELY TO CONTINUE THROUGH THE EARLY EVENING
HRS...AND THE RED FLAG WARNING MAY NEED TO BE EXTENDED BASED ON
HOW LONG STRONG WINDS PERSIST THIS EVENING.

WINDS ARE EXPECTED TO DIMINISH TO 10 TO 15 MPH AFTER MIDNIGHT
TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. A VERY DRY AIR
MASS WILL REMAIN IN PLACE OVER NORTH TX ON SATURDAY AS WINDS DO
NOT COME BACK AROUND TO THE SOUTH UNTIL LATE SATURDAY AFTERNOON.
AFTERNOON RELATIVE HUMIDITY VALUES WILL ONCE AGAIN FALL BELOW 20
PERCENT FOR MUCH OF NORTH TX SATURDAY...HOWEVER CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED AS WINDS WILL REMAIN BELOW 15
MPH ACROSS THE FORECAST AREA UNDER THE INFLUENCE OF HIGH PRESSURE.
SHALLOW MOISTURE WILL BEGIN TO RETURN TO THE FORECAST AREA ON
SUNDAY AS 24 HRS OF SOUTHERLY FLOW WILL CAUSE SOME GULF MOISTURE
TO ADVECT NORTH INTO THE AREA. UNFORTUNATELY THIS SHALLOW MOISTURE
RETURN WILL LIKELY MIX OUT SUNDAY AFTERNOON RESULTING IN CRITICAL
OR NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTH TX ONCE
AGAIN PRIMARILY DUE TO STRONG SOUTHERLY WINDS. STRONG SOUTHERLY
FLOW IS EXPECTED TO PERSIST ON MONDAY...AND AFTER 48 HRS OF
PERSISTENCE...DEEPER GULF MOISTURE WILL FINALLY MAKE ITS WAY
NORTH OVER THE FORECAST AREA. THE INFLUX OFF DEEPER GULF MOISTURE
SHOULD KEEP FIRE WEATHER CONDITIONS IN CHECK HEADED INTO THE
UPCOMING WEEK.

WITH DEEPER GULF MOISTURE IN PLACE BEGINNING ON MONDAY ATTENTION
TURNS BACK TO TSTM CHANCES ACROSS NORTH TX. TSTMS MAY DEVELOP
ALONG THE DRYLINE EARLY NEXT WEEK. FOR NOW THE BEST CHANCE OF
STORMS APPEARS TO BE TUESDAY AFTERNOON AS THE DRYLINE LOOKS TO
SHARPEN UP UNDER THE INFLUENCE OF STRONG SYNOPTIC FORCING
ASSOCIATED WITH THE PASSAGE OF A SHORTWAVE TROUGH THRU OKLAHOMA.
SIMILAR TO THURSDAY/S TSTMS...WE WILL REMAIN CAPPED FOR MUCH OF
THE DAY ON TUESDAY. THE CAP MAY REMAIN STRONG ENOUGH TO PREVENT
ANY TSTMS FROM DEVELOPING ALONG THE DRYLINE TUESDAY AFTERNOON WITH
THE BULK OF THE UPPER LVL ENERGY REMAINING NORTH OF THE RED RIVER
ON TUESDAY. HOWEVER IF ANYTHING DOES DEVELOP IT HAS A FAIRLY HIGH
CHANCE OF BECOMING SEVERE WITH ECMWF AND GFS INDICATING NEARLY 70
DEW POINTS IN PLACE OVER MUCH OF THE FORECAST AREA. FORECAST
SOUNDINGS INDICATE THAT THIS RESULTS IN OVER 3000 J/KG OF SBCAPE
OUT AHEAD OF THE DRYLINE TUESDAY AFTERNOON. WENT AHEAD A BUMPED UP
PRECIPITATION CHANCES FOR AREAS NORTH OF INTERSTATE 20 WHERE THE
CAP IS MOST LIKELY TO ERODE/BREAK DUE TO THE CLOSER PROXIMITY TO
THE SHORTWAVE TROUGH TO THE NORTH.

DID NOT MAKE ANY OTHER SIGNIFICANT CHANGES TO THE FORECAST BEYOND
TUESDAY EVENING.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  43  75  52  80 /   0   0   0   0   0
WACO, TX              81  44  80  50  83 /   0   0   0   0   0
PARIS, TX             69  41  71  45  77 /   0   0   0   0   0
DENTON, TX            73  39  72  48  78 /   0   0   0   0   0
MCKINNEY, TX          74  38  73  43  76 /   0   0   0   0   0
DALLAS, TX            79  46  75  53  81 /   0   0   0   0   0
TERRELL, TX           74  40  75  46  78 /   0   0   0   0   0
CORSICANA, TX         77  43  77  49  82 /   0   0   0   0   0
TEMPLE, TX            81  43  80  48  84 /   0   0   0   0   0
MINERAL WELLS, TX     78  36  78  47  82 /   0   0   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ091-092-
100>103-115>119-129>135-141>148-156>162-174-175.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Apr 15, 3:03 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
403 AM CDT FRI APR 15 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160915-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
403 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT FROM 10 AM UNTIL 8 PM FRIDAY FOR
EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL BUT THE
NORTHEAST COUNTIES OF NORTH TEXAS.

A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS FROM 9 AM
UNTIL 8 PM. STRONG NORTHWEST WINDS OF 25 TO 35 MPH GUSTING UP TO
50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY EVENING THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 15, 11:35 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CDT FRI APR 15 2011

TXZ091-100>102-115>117-151900-
MONTAGUE TX-JACK TX-WISE TX-YOUNG TX-PALO PINTO TX-PARKER TX-
STEPHENS TX-
1235 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  JACK COUNTY
  MONTAGUE COUNTY
  PALO PINTO COUNTY
  PARKER COUNTY
  STEPHENS COUNTY
  WISE COUNTY
  YOUNG COUNTY

VERY STRONG AND GUSTY NORTHWEST WINDS WERE OCCURRING ACROSS THE
ADVISORY AREA. FREQUENT GUSTS OVER 40 MPH...WITH OCCASIONAL GUSTS
OVER 50 MPH...WILL CONTINUE IN THESE AREAS THROUGH THE AFTERNOON.

CITIES THAT WILL BE AFFECTED BY WIND GUSTS OVER 50 MPH INCLUDE
BRECKENRIDGE...BRIDGEPORT...DECATUR...GRAFORD...GRAHAM...HUDSON
OAKS...JACKSBORO...MINERAL WELLS...OLNEY...SPRINGTOWN...
WEATHERFORD...AND POSSUM KINGDOM STATE PARK.

LAT...LON 3296 9899 3297 9896 3309 9897 3336 9893
      3341 9881 3340 9843 3348 9841 3347 9799
      3372 9798 3389 9751 3258 9759 3255 9905
TIME...MOT...LOC 1735Z 280DEG 41KT 3283 9827
Local storm report, Apr 15, 12:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
140 PM CDT FRI APR 15 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TORNADO          1 NW HONEY GROVE        33.59N  95.93W
04/14/2011                   FANNIN             TX   NWS STORM SURVEY

            A NWS STORM SURVEY CONCLUDED AN EF-0 TORNADO INITIALLY
            TOUCHED DOWN ABOUT 1 MILE NORTHWEST OF HONEY GROVE NEAR
            THE INTERSECTION OF COUNTY ROAD 2781 AND HIGHWAY 182. THE
            TORNADO TRAVELED 1.4 MILES WITH A MAX DAMAGE WIDTH OF 100
            YARDS. THE TORNADO LIFTED NEAR THE INTERSECTION OF COUNTY
            ROAD 2875 AND PRIVATE ROAD 287.THE MAXIMUM WIND SPEED WAS
            ESTIMATED TO BE 85 MPH. SEVERAL STRUCTURES SUFFERED DAMAGE
            AND TREES WERE ALSO DAMAGED.
Special weather statement, Apr 15, 12:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
156 PM CDT FRI APR 15 2011

TXZ091-100>102-115>117-129-152000-
MONTAGUE TX-JACK TX-WISE TX-YOUNG TX-PALO PINTO TX-PARKER TX-
STEPHENS TX-EASTLAND TX-
156 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTLAND COUNTY
  JACK COUNTY
  MONTAGUE COUNTY
  PALO PINTO COUNTY
  PARKER COUNTY
  STEPHENS COUNTY
  WISE COUNTY
  YOUNG COUNTY

VERY STRONG AND GUSTY NORTHWEST WINDS WERE OCCURRING ACROSS THE
ADVISORY AREA. FREQUENT GUSTS OVER 40 MPH...WITH OCCASIONAL GUSTS
OVER 50 MPH...WILL CONTINUE IN THESE AREAS THROUGH THE AFTERNOON.

NUMEROUS DANGEROUS FIRES ARE OCCURRING...AND DUE TO THE LOW
HUMIDITIES AND STRONG WINDS FIRE OFFICIALS ARE CONDUCTING
EVACUATIONS. BE PREPARED TO EVACUATE IF YOUR OFFICIALS REQUEST IT.
ROAD CLOSURES ARE ALSO OCCURRING. IT IS EXTREMELY IMPORTANT NOT TO
DRIVE AROUND BARRICADES...YOU MAY BE DRIVING RIGHT INTO A FIRE.

LAT...LON 3398 9762 3390 9757 3391 9748 3344 9748
      3343 9738 3315 9738 3300 9739 3299 9754
      3256 9754 3251 9847 3229 9848 3208 9892
      3208 9911 3291 9910 3296 9909 3296 9895
      3339 9895 3347 9799 3390 9798 3386 9786
TIME...MOT...LOC 1852Z 337DEG 3KT 3279 9859

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 wildfire. Local standard time, as filed.

Strong Wind, Grayson

When
April 15, 1:00 PM CST
Where
Grayson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

The Hubbard's Furniture Store in Denison was damaged by strong winds. The winds ripped a 75 foot by 25 foot piece of metal from the front of the building, and sent it sailing into two trucks parked in front of the store. Minor damage was sustained to the trucks. The automated weather station nearby reported peak wind gusts up to 46 mph on this day.

Strong Wind, Wise

When
April 15, 2:30 PM CST
Where
Wise forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$9,000
Reported by
Newspaper
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Strong winds ripped the roof off the Bridgeport High School gym.

Wildfire, Wise

When
April 15, 3:00 PM CST
Where
Wise forecast zone
Property damage
$300,000
Reported by
Newspaper
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

A grass fire, fanned by strong winds gusting up to 50 mph, destroyed a 100 year-old, two-story home northeast of Decatur.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300475, 303333, 303334.